1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. betsie

    betsie Registered User

    Jun 11, 2012
    250
    Just wondered if any one can give me some advice.
    My mum has taken tamazepam for years, she was a night nurse and has never slept well.

    She is still living alone and coping ok with some decline in memory which seems worse in the evenings with hallucinations ( thinks she has several dogs, only has one and sometimes talks about two people).

    Tonight she called asking where she was and why she was at the top of the hill. She is lived in her bungalow for 4 years. I went round and she was very confused and unsteady but I realised she had taken her 4 tablets ( aspirin, doneprezil, sim astatine and tamazepam) already. I am thinking the tamazepam is causing this problem.

    Just wondered if it I can just stop giving her the tamazepam.

    Does any one have any experience with this drug?

    She seems worse this week as she has a chest infection and is on amoxicillin so not sure if that is making her more confused.
     
  2. Fred Flintstone

    Fred Flintstone Registered User

    Aug 28, 2014
    133
    S. E. England
    #3 Fred Flintstone, Jun 5, 2015
    Last edited: Jun 5, 2015
    My guess is that it's the chest infection that's making her confused, and that the bug causing it is probably amoxicillin-resistant, as they so commonly are.

    It is past 11:00pm BST on Friday night. You could try dialling 111, and the out-of-hours doctors may possibly be prepared to substitute something else, say co-amoxiclav, or whatever the local guidelines say. I think they are supposed to visit the patient to do this, but might prefer to log a not very urgent call now rather than a more urgent one when they are at their busiest. Would you be able to open the door to them if they are passing by?

    I really don't think the temazepam, particularly if she has been taking it a long time, will be causing this. Please don't stop it abruptly, that will only make her worse.

    As for the donepezil, I don't know enough to say more than that it helps some people, but needs to be taken regularly at the right dose.

    Possibly to get the doses right and regular, you could try to get the pharmacy to make her drugs up in dosset boxes, although I don't know exactly how you set about doing this. A local pharmacist will know, and will be eager for the regular business.

    I hope all goes well.
     
  3. Isabella41

    Isabella41 Registered User

    Feb 20, 2012
    901
    Northern Ireland
    Hi Betsie. I work in th NHS. Temazepan belongs to the benzodiazephine class of drugs. They are quite old now and few doctors would prescribe them to a new patient. A common side effect of them is that they cause hallucinations. They are not however meant to be taken by someone who then just carries on about the house. The idea is you take them and go straight to bed. That said infection is a classic cause of confusion in the elderly so if your mum has been taking Temazepam for ages with no issues then I'd go with the infection being the cause of her confusion. Under no circumstances just suddenly withdraw the Temazepam as one huge effect of doing this would be to cause rebound insomnia where the person cannot sleep. I'd advise a chat with your mums GP as there are much better sleeping tablets on the market now. Also your GP could arrange for a dosette box at the pharmacy. This is a clear plastic tray with 4 compartments for each day. The pharmacy loads it up with the correct meds in in hole and your mum then pops the appropriate hole to get her meds.
     
  4. betsie

    betsie Registered User

    Jun 11, 2012
    250
    Thanks for the replies.
    I do her tablets for her and leave them in a medicine cup on a note which says take just before you go to bed. But she is obviously taking them too early. Not sure if having them in the pharmacy dispenser would solve this.

    I might try and leave the tamazepam on its own in a medicine beaker by her bed to see if that helps.

    I will phone the doctor next week to see if we can get her something else as she has been on them for so long I think her body is used to them as she often says she has been awake since 4am.

    Re the infection she is much better than she was Monday night when she started the amoxicillin so I do think it is working. I think she just took her tamazepam too early.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.